Texas, 2004Flash Flooding in Texas, September 1, 2004
September 1, 2004 · NWS MAF · 2 events in 1 county or zone
Scattered convection develop over the west Texas Upper Trans Pecos and the western Permian Basin late on the 1st. Two isolated strong thunderstorms produced very heavy rainfall over Ector County and resulted in localized flash flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered convection develop over the west Texas Upper Trans Pecos and the western Permian Basin late on the 1st. Two isolated strong thunderstorms produced very heavy rainfall over Ector County and resulted in localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 1, 1:35 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 1, 1:35 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT WED SEP 1 2004
.SHORT TERM...
UPPER LEVEL CIRCULATION...WHATS LEFT OF THE MCV...CONTINUES OVER
THE CWFA THIS AFTERNOON. WESTERN AREAS ARE GETTING POPCORN
CONVECTION ATTM WHILE THE EAST REMAINS DRY. COULD BE A WEAK
SUBSIDENT AREA AND THERE IS SOME DRIER AIR AT THE SURFACE WORKING
ITS WAY INTO THE EASTERN CWFA...THEREBY LIMITING CAPE. BUT THIS
AREA IS GETTING GOOD INSOLATION...AND THUS EXPECT THAT SCATTERED
CONVECTION WILL DEVELOP OVER THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS IN THE NEXT FEW HOURS. CONVECTION SHOULD BEGIN TO
DIMINISH LATER THIS EVENING AS THE PBL STABILIZES WITH LOSS OF
SENSIBLE HEAT AND ADDITION OF CONVECTIVELY GENERATED COLD POOLS.
OVERALL...GRIDS WERE IN GOOD SHAPE WITH MINOR ADJUSTMENTS NEEDED
HERE AND THERE. MODELS DEPICT A DRY BIAS IN THEIR TD FORECASTS
TONIGHT AND HAVE ADJUSTED UPWARD GIVEN CURRENT CONDITIONS. WILL
MENTION HEAVY RAIN IN THE HWO BUT ATTM BELIEVE THE THREAT TO BE
SUFFICIENTLY ISOLATED IN TIME AND SPACE TO PRECLUDE A FLASH FLOOD
WATCH.
.LONG TERM...
WV IMAGERY TODAY SHOWS THE MID/UPPER LEVEL CIRCULATION OVER THE TOP
OF WEST TX/SOUTHEASTERN NM THIS AFTERNOON. THIS FEATURE WILL SLOWLY
DRIFT TO THE SOUTH/SOUTHEAST THROUGH THE DAY ON THURSDAY. DURING THE
MORNING HOURS...ENOUGH OF THIS CIRCULATION WILL IMPACT THE BIG
BEND/DAVIS MOUNTAINS AREAS TO JUSTIFY RAISING THE POPS INTO AT LEAST
THE SLIGHT CHANCE CATEGORY WITH THE HIGHEST POPS OVER THE BIG BEND
ITSELF. AFTER THURSDAY...THIS MID LEVEL CIRCULATION SHOULD MOVE AWAY
FROM THE AREA LEAVING US UNDER WEAK SOUTHWESTERLY FLOW. WILL NOT
CHANGE POPS MUCH AFTER TOMORROW. WE COULD SEE SOME SHORTWAVES MOVE
THROUGH IN THE SOUTHWEST FLOW...BUT TIMING THESE SHORTWAVES IS
PROBLEMATIC AT THIS POINT.
BY SUNDAY A STRONG TROUGH IS ESTABLISHED OVER THE ROCKY MOUNTAINS.
THE 12Z GFS HAS BECOME MORE PROGRESSIVE IN ITS SOLUTION COMPARED TO
OLDER GFS/ECMWF RUNS AND THE NEW 12Z ETA. THEREFORE WE WILL NOT USE
THE 12Z GFS AS THE SOLUTION UNTIL THERE IS MORE AGREEMENT BETWEEN
THE MODELS. CONSEQUENTLY...THE FORECAST WILL NOT CHANGE MUCH BEYOND
THIS WEEKEND. WILL KEEP THE ISOLATED POPS OVER THE CWA ASSOCIATED
WITH A POSSIBLE FRONT AS THE TROUGH MOVES EAST ACROSS THE PLAINS...
BUT IT/S STILL TOO EARLY TO MAKE TOO MANY CHANGES CONSIDERING THE
MODEL DIFFERENCES. DID MAKE SOME ADJUSTMENTS TO TEMPERATURES HERE
AND THERE TO MORE CLOSELY MATCH CLIMATOLOGY BEYOND DAY 4. ANOTHER
CONSIDERATION AS THE ROCKY MOUNTAIN TROUGH DOES EVENTUALLY MAKE ITS
WAY TO THE EAST WILL BE WINDS IN THE GUADALUPE MOUNTAINS. IF THE
TROUGH TAKES A MORE SOUTHERN TRACK...WE COULD HAVE FAIRLY WINDY
CONDITIONS IN THE GUADALUPES. WILL HAVE TO KEEP AN EYE ON THIS AS
WE APPROACH THAT TIME PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 80 63 89 / 30 0 10 10
CARLSBAD NM 60 85 62 91 / 40 10 10 10
DRYDEN TX 64 81 65 89 / 40 20 0 10
FORT STOCKTON TX 62 83 64 90 / 40 10 10 10
GUADALUPE PASS TX 55 80 60 84 / 40 10 10 10
HOBBS NM 60 83 60 91 / 30 10 10 10
MARFA TX 54 76 54 84 / 60 20 10 10
MIDLAND INTL AIRPORT TX 63 83 63 89 / 30 10 10 10
ODESSA TX 63 83 63 90 / 30 10 10 10
WINK TX 64 89 64 95 / 40 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
70/20
Hazardous weather outlook, Sep 1, 2:01 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT WED SEP 1 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
301 PM CDT (201 PM MDT) WED SEP 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WIND GUSTS TO 50 MPH...
SMALL HAIL...AND DEADLY LIGHTNING ARE POSSIBLE. IN ADDITION...
HEAVY RAINFALL...WITH RATES APPROACHING AN INCH PER HOUR...MAY
RESULT IN LOCALIZED FLOODING OF NORMALLY DRY ARROYOS AND DRAWS...
BAR DITCHES...AND OTHER LOW LYING AREAS. THESE THUNDERSTORMS ARE
EXPECTED TO DIMINISH LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, Sep 1, 1:04 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT WED SEP 1 2004
NMZ027>029-033-034-TXZ045-050-058>061-012300-
ANDREWS-CENTRAL LEA COUNTY-ECTOR-EDDY COUNTY PLAINS-GAINES-
GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-NORTHERN LEA COUNTY-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-WINKLER-
204 PM CDT (104 PM MDT) WED SEP 1 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
FUNNEL CLOUDS IN CENTRAL AND SOUTHERN LEA COUNTY IN VICINITY OF
DEVELOPING STRONG THUNDERSTORMS. NATIONAL WEATHER SERVICE DOPPLER
RADAR IS DETECTING SCATTERED THUNDERSTORMS DEVELOPING ACROSS
SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS REGION OF WEST TEXAS.
THIS ACTIVITY WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON AND
INTO THE EVENING HOURS.
THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.
TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE
TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH
AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...
SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT
WITH DOPPLER RADAR.
ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES YOUR LOCATION.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.
Flash Flood, Ector
- When
- September 1, 2:50 PM CST to 3:12 PM CST
- Where
- Ector County, Odessa
- Reported by
- NEWSPAPER
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Several reports were received from the public and a local newspaper reporter of urban flooding in Odessa during the afternoon of the 1st. Over six inches of water was reported flowing through the intersection of Second and Jackson Streets in downtown, and more than a foot of water crossed the intersection of Sixteenth and Harless on the city's southwest side. The strong thunderstorm that produced a burst of heavy rainfall over the city quickly dissipated and the flooding receded within half an hour.
Flash Flood, Ector
- When
- September 1, 5:20 PM CST to 6:30 PM CST
- Where
- Ector County, 1 mi ENE of Gardendale
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
A second thunderstorm persisted for nearly an hour over State Highway 158 in northeastern Ector County during the evening of the 1st. Doppler radar estimates indicated that up to two inches of rain fell just northeast of Gardendale. At least one foot of water inundated several secondary roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, September 1 to 2, 2004$500,000 · 1 event
- Hail and Damaging Wind in Georgia, September 1, 2004$106,000 · 1 in hail · 5 events
- Drought in Colorado, September 1 to 30, 200421 events
- Hurricane in Florida, September 1 to 6, 2004$20,000 · 3 events
- Lightning Strike in Washington, September 1, 20041 injured · $2,000 · 1 event
- Damaging Wind in Montana, September 1, 20041 injured · $10,000 · 56 kt wind · 1 event
- Drought in Utah, September 1 to 30, 20047 events
- Hail and Damaging Winds in Montana, September 1, 200471 kt wind · 4 events
- Drought in California, September 1 to 26, 20043 events
- Hail and Damaging Wind in Montana, September 1, 20041 in hail · 2 events
- Hail and Damaging Wind in Montana, September 1, 2004$1,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Montana, September 1, 2004$3,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422561, 5422562.